Alert archive / Montana / Snow Advisories in 2008
Snow Advisory 40, NWS Missoula, MT
NWS Missoula, MT issued this snow advisory at Apr 18, 2008, 2:49 PM MDT for 6 counties in Montana; Clearwater County, Idaho County, Lemhi County, Idaho. It took effect at Apr 19, 2008, 2:37 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2008, 2:49 PM MDT (20:49 UTC)
- In effect from
- Apr 19, 2008, 2:37 PM MDT
- Expired
- Apr 20, 2008, 3:25 AM MDT
- In force
- 13 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Lemhi County, ID, Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Apr 18, 10:23 AM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 18, 10:23 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1023 AM MDT FRI APR 18 2008
..SIGNIFICANT WINTER WEATHER EVENT TO IMPACT WESTERN MONTANA AND
NORTH CENTRAL IDAHO THIS WEEKEND...
DISCUSSION...FOR TODAY...PRESSURE GRADIENTS WILL TIGHTEN THROUGH
THE DAY ACROSS SW AND WRN MONTANA. A PASSING COLD FRONT WILL ALLOW
FOR MODERATELY STRONG UPPER LEVEL WINDS TO MIX DOWN TO THE
SURFACE. AS A RESULT WIND ADVISORIES HAVE BEEN ISSUED FOR LEMHI
COUNTY. IN OTHER AREAS LIKE SW MT AND THE MISSOULA/BITTERROOT
VALLEYS...WINDS WILL BE GUSTY...BUT THEY SHOULD REMAIN BELOW
ADVISORY LEVELS (40 MPH.) AS THE FRONT MOVES INTO NORTH CENTRAL
IDAHO THIS AFTERNOON...SOME THUNDERSTORM ACTIVITY IS EXPECTED.
WITH THE GOOD MIXING ALONG THE FRONTAL BOUNDARY (AND GIVEN
SOMEWHAT STRONG PRESSURE GRADIENTS)...THERE IS SOME MINOR CONCERN
THAT A FEW OF THE STORMS COULD PRODUCE SEVERE WIND GUSTS OVER
LEMHI COUNTY. THE HWO WILL BE UPDATED TO MENTION THE CONCERN FOR
THIS AFTERNOON.
THE ONLY OTHER THING TO NOTE IS THAT THE MODELS CONTINUE TO SHOW A
CLASSIC ARCTIC SNOW/OVERRUNNING EVENT FOR THE SATURDAY EVENING
THROUGH SUNDAY TIME PERIODS FOR WRN MONTANA. THIS HAS THE
POTENTIAL TO BE A HIGH IMPACT EVENT. IN FACT...MOST WATCHES WILL
BE UPGRADED TO WARNINGS (ADVISORIES FOR THE LOWER VALLEYS) FOR THE
AFTERNOON FORECAST PACKAGE.
AVIATION...A PASSING FRONTAL SYSTEM AND TIGHTENING PRESSURE
GRADIENTS COULD CREATE SOME CROSSWIND CONCERNS AT AIRFIELDS ACROSS
WRN MT TODAY. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE NEAR KSMN THIS AFTERNOON.
PREV DISCUSSION... /ISSUED 505 AM MDT FRI APR 18 2008/
DISCUSSION...VERY ACTIVE WEATHER IS EXPECTED TODAY THROUGH THE
WEEKEND BEGINNING WITH THE PASSAGE OF A STRONG COLD FRONT THIS
AFTERNOON. THIS FRONT IS CURRENTLY IN BRITISH COLUMBIA...POISED TO
MOVE SOUTHEAST THROUGH IDAHO AND WESTERN MONTANA TODAY. SOME
PRECIPITATION WILL BE ASSOCIATED WITH THE FRONT...HOWEVER THE MAIN
STORY WILL BE WIND. AT THIS TIME WIND OBSERVATIONS IN CANADA
DIRECTLY AHEAD OF THE FRONT ARE SUSTAINED IN THE 20 TO 30 MPH
RANGE WHILE GUSTING OVER 40 MPH AT TIMES. I BELIEVE THE FRONT WILL
ONLY STRENGTHEN AS IT MOVES SOUTH INTO THE UNITED STATES TODAY.
THUS HAVE ISSUED A WIND ADVISORY FOR LOCATIONS ACROSS WEST CENTRAL
AND SOUTHWEST MONTANA. THE MISSOULA AND BITTERROOT VALLEY AS WELL
AS BUTTE WILL SEE VERY STRONG WINDS THIS AFTERNOON IN ASSOCIATION
WITH THE PASSAGE OF THIS COLD FRONT.
MODELS SUGGEST A BRIEF LULL IN PRECIPITATION OVERNIGHT TONIGHT
WHILE THE MAIN CLOSED LOW DROPS OUT OF CANADA AND OVER THE PACIFIC
NORTHWESTERN STATES. HOWEVER BY SATURDAY AFTERNOON A MID LEVEL
CIRCULATION AND CONVERGENCE BOUNDARY OR DEFORMATION ZONE WILL
DEVELOP OVER WESTERN MONTANA RESULTING IN WIDESPREAD HEAVY
PRECIPITATION. FORECAST MODELS ARE NOW CONSISTENTLY FOCUSING THE
HEAVIEST PRECIPITATION OVER SOUTHWEST MONTANA...THE CONTINENTAL
DIVIDE AND FAR EAST CENTRAL IDAHO. HAVE CONTINUED THE WINTER STORM
WATCH FOR THESE AREAS...ADDING THE GLACIER NP REGION...SEELEY/POTOMAC
AREA ALONG WITH WESTERN LEMHI COUNTY DUE TO EXPECTED HEAVY SNOWFALL.
HAVE ALSO CHOSEN TO ADJUST THE WATCH FOR EASTERN LEMHI COUNTY...MAKING
IT NOW ABOVE 6000 FEET AND FOCUSING PRIMARILY ON US-93 HEADING UP
TO LOST TRAIL PASSES. LOWER ELEVATIONS WILL EXPERIENCE
ACCUMULATING SNOWFALL...BUT AT THIS TIME DO NOT EXPECT WARNING CRITERIA
TO BE MET.
ALTHOUGH MODEL CONSISTENCY IS EXCELLENT WITH THIS STORM...THE
FORECAST PICTURE HEADING INTO SUNDAY IS QUITE MURKY. ONE THING
WHICH IS CERTAIN...HEAVY PRECIPITATION WILL CONTINUE THROUGH AT
LEAST EARLY SUNDAY. HOWEVER THE EXACT PLACEMENT OF WHERE THE BEST
FORCING WILL BE IN ASSOCIATION WITH THE 700MB CIRCULATION IS STILL
NOT COMPLETELY KNOWN. AT THIS TIME AM GOING WITH THE SLOWEST MODEL
TO MOVE THIS SYSTEM TO THE EAST...WHICH IS THE ECMWF. FORECAST
MODELS HAVE A STRONG TENDENCY TO MOVE THESE CLOSED LOW SYSTEMS OUT
OF THE REGION MUCH TOO SOON. THUS HAVE ADJUSTED THE FORECAST
TOWARDS THE ECMWF WHICH KEEPS CONTINUED PRECIPITATION OVER CENTRAL
IDAHO AND SOUTHWEST MONTANA THROUGH THE DAY ON SUNDAY. LOW AND MID
LEVEL WINDS DURING THIS TIME WILL BECOME QUITE FAVORABLE FOR
AREAS SUCH AS GRANGEVILLE TO RECEIVE ACCUMULATING SNOWFALL AND
POSSIBLY A FAIR AMOUNT. SO WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL
IN A HAZARDOUS WEATHER OUTLOOK.
SUNDAY NIGHT THROUGH THURSDAY...THE CLOSED LOW WILL MOVE OFF TO THE
EAST DURING THE DAY ON MONDAY. A TROUGH WILL REMAIN OVER THE
REGION THROUGH THE REST OF THE WEEK...KEEPING A CHANCE OF SHOWERS
IN EACH DAY...ALONG WITH BELOW NORMAL TEMPERATURES.
AVIATION...CLOUDS WILL BE ON THE INCREASE TODAY AS THE NEXT
WEATHER SYSTEM BEGINS TO AFFECT THE NORTHERN ROCKIES. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL CREATE STRONG AND GUSTY
WINDS...MAINLY IN THE AFTERNOON AS SURFACE PRESSURE GRADIENTS
TIGHTEN. MOUNTAINS AND PASSES WILL BE OBSCURED AT TIMES IN THE
LATE AFTERNOON AND EVENING. THERE IS ALSO THE CHANCE FOR SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTH.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.
ID...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
COUNTY.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
FOR EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR EASTERN LEMHI COUNTY.
&&
UPDATE...HENRY
PREVIOUS DISCUSSION...DICKERSON/KOLATAHazardous weather outlook, Apr 18, 2:23 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 223 PM MDT FRI APR 18 2008 IDZ007-191100- OROFINO/GRANGEVILLE REGION- 123 PM PDT FRI APR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...THIS AFTERNOON AND TONIGHT WEST WINDS WILL INCREASE THIS AFTERNOON TO 10 TO 20 MPH WITH GUSTS TO 30 MPH POSSIBLE INTO THE EVENING WITH THE PASSAGE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA SATURDAY. MODERATE ACCUMULATIONS OF WET SNOW ARE POSSIBLE OVER THE CAMAS PRAIRIE AND HIGHER TERRAIN SATURDAY AND SATURDAY NIGHT. ON SUNDAY... WINDS WILL INCREASE FROM THE NORTHWEST...A FAVORABLE DIRECTION FOR UPSLOPE ENHANCED SNOWS OVER THE CAMAS PRAIRIE...GRANGEVILLE AND THE WHITE-BIRD GRADE. SNOWFALL ACCUMULATIONS MAY BECOME MODERATE SUNDAY AND WARRANT THE ISSUANCE OF WINTER WEATHER HIGHLIGHTS. IN ADDITION...TEMPERATURES 20 TO 30 DEGREES BELOW NORMAL ARE LIKELY SUNDAY AND MONDAY WITH SOME LOCATIONS APPROACHING RECORD MINIMUM LEVELS EARLY NEXT WEEK AS COLD CANADIAN AIR INFILTRATES THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:38 AM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 16 hr |
| Apr 18, 2:49 PM MDT | Heavy Snow Warning | MSO | Deer Lodge, Granite, Lake, Missoula, Powell, Ravalli and 1 more | 37 hr |
| Apr 18, 2:49 PM MDT | Snow and Blowing Snow Advisory | MSO | Flathead, Lake, Mineral, Missoula, Sanders | 37 hr |
| Apr 18, 2:49 PM MDT | Winter Storm Warning | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 51 hr |
| Apr 18, 2:49 PM MDT | Winter Weather Advisory | MSO | Flathead, Lake, Missoula, Ravalli, Sanders | 13 hr |
Nearby
Snow Advisories in Montana, 2008Snow Advisories in Idaho, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.